You are in the College of Computing SciencesCollege of Computing Sciences

Department of Computer Science

Nakayama, Marvin K.

Contact Info
Title: Professor
Email: marvin@njit.edu
Office: 4312 GITC
Phone: 973-596-3398
Dept: Computer Science
Webpage: http://web.njit.edu/~marvin

About Me



Education

  • Ph.D. in Operations Research, Stanford Univ., 1991.   Advisor: Peter W. Glynn
  • M.S. in Operations Research, Stanford Univ., 1988
  • B.A. in Mathematics/Computer Science, UC San Diego, 1986.

Honors and Awards

  •        Recipient of a National Science Foundation Faculty Early Career Development (CAREER) Award, 1996-2000. Here is an NJIT press release about the award.
  • ·       Second Prize in the 1992 George E. Nicholson Student Paper Competition (Organized by the Institute for Operations Research and the Management Sciences "to honor outstanding papers in the field of operations research and the management sciences written by a student").

Courses I Teach

Not teaching any courses this semester

Research Interests

·       Simulation modeling and analysis

·       Reliability theory and fault-tolerant systems

·       Computer performance analysis

·       Applied probability

·       Statistics


Selected Publications

·       "Fast Simulation of Highly Dependable Systems with General Failure and Repair Processes," (with V. F. Nicola, P. Heidelberger, and A. Goyal), IEEE Transactions on Computers, 42 (1993), 1440-1452.

·       "Likelihood Ratio Sensitivity Analysis for Markovian Models of Highly Dependable Systems," (with A. Goyal and P. W. Glynn), Operations Research, 42 (1994), 137-157. (postscript file) (PDF file)

·       "A Characterization of the Simple Failure Biasing Method for Simulations of Highly Reliable Markovian Systems," ACM Transactions on Modeling and Computer Simulations, 4 (1994), 52-88. (postscript file) (PDF file)

·       "Two-Stage Stopping Procedures Based on Standardized Time Series," Management Science, 40 (1994), 1189-1206. (postscript file) (PDF file)

·       "Asymptotics of Likelihood Ratio Derivative Estimators in Simulations of Highly Reliable Markovian Systems," Management Science, 41 (1995), 524-554. (postscript file without the figures) (PDF file without the figures)

·       "General Conditions for Bounded Relative Error in Simulations of Highly Reliable Markovian Systems," Advances in Applied Probability, 28 (1996), 687-727. (postscript file) (PDF file)

·       ``Multiple-Comparison Procedures for Steady-State Simulations,´´ Annals of Statistics, 25 (1997), 2433-2450. (postscript file) (PDF file)

·       ``On Derivative Estimation of the Mean Time to Failure in Simulations of Highly Reliable Markovian Systems,´´ Operations Research, 46 (1998), 285-290. (postscript file) (PDF file)

·       ``Using Permutations in Regenerative Simulations to Reduce Variance,´´ (with J. Calvin), ACM Transactions on Modeling and Computer Simulations, 8 (1998), 153-193. (postscript file) (PDF file)

·       ``Likelihood Ratio Derivative Estimation for Finite-Time Performance Measures in Generalized Semi-Markov Processes,´´ (with P. Shahabuddin), Management Science, 44 (1998), 1426-1441. (postscript file) (PDF file)

·       ``Two-Stage Multiple-Comparison Procedures for Steady-State Simulations,´´ (with H. Damerdji), ACM Transactions on Modeling and Computer Simulations, 9 (1999), 1-30. (postscript file) (PDF file)

·       ``A Sampling Procedure to Estimate Risk Probabilities in Access-Control Security Systems,´´ (with S. Jacobson and J. Kobza), European Journal of Operational Research, 122, 1 (2000), 123-132.

·       ``Multiple Comparisons with the Best Using Common Random Numbers in Steady-State Simulations,´´ Journal of Statistical Planning and Inference, 85 (2000), 37-48. (postscript file) (PDF file)

·       ``Simulation of Processes with Multiple Regeneration Sequences,´´ (with J. Calvin), Probability in the Engineering and Informational Sciences, 14 (2000), 179-201. (postscript file) (PDF file)

·       ``Central Limit Theorems for Permuted Regenerative Estimators,´´ (with J. Calvin), Operations Research, 48 (2000), 776-787. (postscript file) (PDF file)

·       ``Optimal Information Dispersal for Probabilistic Latency Targets,´´ (with B. Yener), Computer Networks, Vol. 36, Issue 5-6 (August 2001), 695-707.

·       ``Techniques for Fast Simulation of Models of Highly Dependable Systems," (with V. Nicola and P. Shahabuddin), IEEE Transactions on Reliability, 50 (2001), 246-264.

·       ``Quick Simulation Methods for Estimating the Unreliability of Regenerative Models of Large Highly Reliable Systems,´´ (with P. Shahabuddin), Probability in the Engineering and Informational Sciences, to appear.

·       ``Permuted Derivative and Importance-Sampling Estimators for Regenerative Simulations,´´ (with J. Calvin), European Journal of Operational Research, 156, 2 (2004), 390-414. (postscript file)

·       ``On Finite Exponential Moments for Branching Processes and Busy Periods for Queues,´´ (with P. Shahabuddin and K. Sigman), Journal of Applied Probability, 41A (2004), 273-280. (PDF file)

·       ``Permuted Standardized Time Series for Steady-State Simulations,´´ (with J. M. Calvin), Mathematics of Operations Research, 31 (2006), 351-368. (PDF file)

·       ``The Semi-Regenerative Method of Simulation Output Analysis,´´ (with J. M. Calvin and P. W. Glynn), ACM Transactions on Modeling and Computer Simulation, 16 (2006), 280-315. (PDF file)

·       “Two-Stage Selection and Multiple-Comparison Procedures for Simulations with Weakly Consistent Variance Estimators,” submitted.

·       “A Markovian Dependability Model With Cascading Failures,” (with S. M. Iyer and A. V. Gerbessiotis), submitted.